Jump to content
  • Sign Up

Rate this topic

Recommended Posts

I have hashimoto's hypothyroidism. I recently started taking Levoxyl instead of Synthroid. I started taking it last Thursday. This Monday, I noticed my colon/bowels gurgle-ly and having slightly 'glutened' feelings. Not a full gluten-attack...just some cramping and aching and unsettled colon. It's been continuing for the week and tonight is getting more annoying, loose-ness...etc.

Could it be the Levoxyl? I can't think of anything else that has changed, and it seems a little weird with the timing. I'm hoping it's not, though...I just don't know. I didn't think Levoxyl had gluten in it. But maybe it's not gluten...maybe it's just causing those side effects? :unsure: Or maybe I just caught a bug that will go away?

Share this post


Link to post
Share on other sites

I take Levoxyl with no problems, it is gluten free. But why did you switch? I have been told once your body gets use to a brand of thyroid (unless you have a problem) it is a good idea to just stay with it and not switch around. This is why one doctor told me to never go generic with thyroid, because you might get a different manufacture each time and it can be slightly different. I would imagine that just changing thyroid meds can mess with your system for a while, did you change dosage also?

Share this post


Link to post
Share on other sites

I take Levoxyl with no problems, it is gluten free. But why did you switch? I have been told once your body gets use to a brand of thyroid (unless you have a problem) it is a good idea to just stay with it and not switch around. This is why one doctor told me to never go generic with thyroid, because you might get a different manufacture each time and it can be slightly different. I would imagine that just changing thyroid meds can mess with your system for a while, did you change dosage also?

Well, a few reasons why I switched. I was diagnosed at 10 yrs and that doctor retired a long time ago. So I'd just been getting refills of the same thing w/o an endo. Then finally went to see one, and he preferred Levoxyl. Which was fine w/ me b/c I'd read some gluten people have problems with Synthroid now, even though they didn't used to. I'm not sure if synthroid guarantees they're gluten free status anymore. And yes the dosage did change b/c I had been taking expired Synthroids for a few years. :unsure:

So you think it'll go away eventually?

Share this post


Link to post
Share on other sites

I have no idea it is will go away. I would say that you did change a lot, both brands and dosage, so it might take your body a while to adjust. And it could be a cold or something else like you said. I personally would probably wait another few days or a week and then if you are not feeling more normal, I would call. But you might want to call sooner? Getting dosage right can be tricky, but they will want you on a level for 4-6 weeks (I think) before they retest and adjust again. I am not a doctor, just writing from my personal experiences.

As for Levoxyl, I have never heard a bad thing about it, it seems to be most doctors preference. BUT everyone is different. Good luck.

Share this post


Link to post
Share on other sites

Thanks. I'll try calling them to see what they say, at least if it's normal for this kind of reaction with a dosage/brand switch etc, or if it'll indicate the dosage is too high - anything. <_< It's just depressing, b/c the symptoms are reminiscent of when I was eating gluten and those feelings of helplessness are coming back. And being in pain is distracting me from the studying I'm trying to do, and a lot of things are coming up that will make me busy...so I really can't be dealing with feeling like this. Hence the helplessness creeping in.

I can't think of anything in the week that had gluten, plus it's just lingering as opposed to an 'attack' like the two times I've been 'glutened' in the past gluten free years.

Share this post


Link to post
Share on other sites

As an update...first StephanieGF thanks for your help.

I did call the Levoxyl people first, who re-confirmed it is gluten free. After some discussion, she said basically what you said and what I later saw...since my dosage was raised (especially from taking expired lower dosage), it's "speeding" things up, including my digestion, to get to the right level -- something along those lines, which could be causing the abdominal discomfort. She said it could be a sign of over-dosage too, and if I started seeing other symptoms (can't sleep, nervous) to call my doc.

I'm supposed to see him in a few months anyway. I figure if the abdominal weirdness doesn't go away in a week or so I'll call.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×